Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 33, NWS Tucson, AZ

July 17, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2022, 4:45 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2022, 4:45 PM MST (23:45 UTC)
Expired
Jul 17, 2022, 5:30 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 98 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS55 KTWC 172345
SVRTWC
AZC019-180030-
/O.NEW.KTWC.SV.W.0033.220717T2345Z-220718T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
445 PM MST Sun Jul 17 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 530 PM MST.

* At 444 PM MST, a severe thunderstorm was located 10 miles north of
  Kitt Peak, or 23 miles northeast of Sells, moving northwest at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  San Pedro, Queens Well, Santa Rosa Ranch, Sil Nakya and Pan Tak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3212 11141 3199 11159 3220 11198 3246 11166
TIME...MOT...LOC 2344Z 135DEG 21KT 3210 11155 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
2 follow-up statements
311 
WWUS55 KTWC 180007
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
507 PM MST Sun Jul 17 2022

AZC019-180030-
/O.CON.KTWC.SV.W.0033.000000T0000Z-220718T0030Z/
Pima-
507 PM MST Sun Jul 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 507 PM MST, a severe thunderstorm was located 14 miles north of
San Isidro, or 24 miles northeast of Sells, moving northwest at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Queens Well, Santa Rosa Ranch and Sil Nakya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3216 11146 3204 11163 3220 11198 3246 11166
TIME...MOT...LOC 0007Z 139DEG 22KT 3221 11166 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
688 
WWUS55 KTWC 180028
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
528 PM MST Sun Jul 17 2022

AZC019-180037-
/O.EXP.KTWC.SV.W.0033.000000T0000Z-220718T0030Z/
Pima-
528 PM MST Sun Jul 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 530 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3216 11146 3204 11163 3220 11198 3246 11166
TIME...MOT...LOC 0027Z 135DEG 21KT 3228 11175 

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST Sun Jul 17 2022

.SYNOPSIS...Above average heat will continue through mid-week
with a daily chance of mainly afternoon and evening showers and
thunderstorms. An uptick in monsoon activity is possible after
Wednesday into next weekend with temperatures returning closer to
normal.

&&

.DISCUSSION...Rather quiet on the radar scope this afternoon
versus 24 hours ago. Still looking at isolated storms thru this
evening with areas from Santa Cruz to central Pima county seeing
the best chances. Need to keep eye on northern Sonora storms as
some of them may move across wrn/cntrl Pima county overnight.

Daily chances of mainly afternoon and evening showers and
thunderstorms this upcoming week with the 2nd half of the week
into next weekend looking to be rather active.

&&

.AVIATION...Valid through 19/00Z.
Less areal coverage of ISOLD-SCT SHRA/TSRA versus Saturday with
storms mostly dissipating after 18/04Z. Storms primarily near and
west of a line from KTUS to KOLS. ISOLD-SCT SHRA/TSRA returns
again after 18/19z through the end of the forecast period. Diurnal
SFC winds generally less than 12 kts with the exception of gusty
and erratic thunderstorm outflows. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average the next few days with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.HYDROLOGY...The latest gauge readings on the Vamori Wash
indicated that it is slowly receding with the Flood Warning in
effect until 3 pm. This may need to be extended in time again.
Additional rainfall is possible in this basin this evening which
may cause another rise.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 3:59 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Sun Jul 17 2022

AZZ502>504-515-172345-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
359 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of central Pima County
through 445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Kitt Peak, or 25 miles east of Sells, moving west at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Isidro, Kitt Peak, Fresnal, San Pedro, Santa Rosa Ranch, Pan Tak
and Ali Molina.

This includes the following highways...
 Route 86 between mile markers 121 and 145.
 Route 286 between mile markers 31 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3204 11134 3187 11139 3190 11179 3217 11171
TIME...MOT...LOC 2258Z 104DEG 14KT 3198 11145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS
Special weather statement, Jul 17, 4:37 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
437 PM MST Sun Jul 17 2022

AZZ506-511-180015-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
437 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of southeastern Pinal
County through 515 PM MST...

At 436 PM MST, Doppler radar was tracking a strong thunderstorm near
Mammoth, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mammoth, San Manuel and Dudleyville.

This includes Route 77 between mile markers 99 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 11046 3259 11046 3261 11083 3292 11076
TIME...MOT...LOC 2336Z 105DEG 11KT 3271 11053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:28 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 16, 5:34 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz2 hr
Jul 16, 5:38 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal52 min
Jul 16, 6:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 16, 6:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 16, 6:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 6:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 16, 6:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 16, 7:14 PM MSTDust Storm WarningTWCPima61 min
Jul 16, 7:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 8:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 12:10 AM MSTAreal Flood WarningTWCPima15 hr
Jul 17, 2:56 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz49 min
Jul 17, 3:59 PM MSTSpecial Weather StatementTWCPima46 min
Jul 17, 4:37 PM MSTSpecial Weather StatementTWC38 min
Jul 17, 4:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 4:52 PM MSTSpecial Weather StatementTWCPima38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.